Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 137, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 24, 2004, 4:48 PM EST for Rockingham County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 4:48 PM EST (21:48 UTC)
- Expired
- Nov 24, 2004, 5:30 PM EST
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 3:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 242148 SVRRNK NCC157-242230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EST WED NOV 24 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 530 PM EST * AT 446 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF STONEVILLE TO 11 MILES SOUTH OF ELLISBORO...OR ALONG A LINE EXTENDING FROM 4 MILES WEST OF STONEVILLE TO 6 MILES SOUTHEAST OF BELEWS CREEK...AND MOVING NORTHEAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... MAYODAN... INTELLIGENCE... WENTWORTH... REIDSVILLE... OREGON HILL... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3654 8002 3617 8005 3627 7956 3654 7954 $$ JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:15 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Nov 24, 3:15 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EST WED NOV 24 2004 .SHORT TERM (TONIGHT THROUGH THURSDAY)... WILL ISSUE A SPS TO HIGHLIGHT BOTH WIND AND HIGHER ELEVATION SNOW POTENTIAL ON THURSDAY. LOW PRESSURE CENTER OVER SOUTHERN INDIANA WITH TRAILING COLD FRONT WILL TRACK NE. COLD FRONT PUSHES EAST THRU AREA AND OFF THE COAST BY THURSDAY AFTERNOON. WRAP AROUND MOISTURE AND STRONG CAA BEHIND THE FRONTAL BOUNDARY WILL RESULT IN MIXED PCPN IN THE MTNS EARLY THURSDAY. LIGHT SNOW ACCUMULATION IS POSSIBLE IN THE WESTERN MOUNTAINS OF GREENBRIER VALLEY BETWEEN 15 TO 18Z. IN GENERAL...VALLEYS WILL BE WARM ENOUGH THAT SNOW SHOULD NOT STICK TO THE GROUND. ADDED SOME FALLING TEMPERATURES TO THURSDAY ESPECIALLY IN THE WEST. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... HIGH PRESSURE WILL BUILD EAST INTO OUR REGION THURSDAY NIGHT INTO FRIDAY. COLD NIGHT ON TAP WITH READINGS BELOW CLIMATOLOGICAL NORMALS. ANOTHER LOW DEVELOPS IN SOUTHERN PLAINS AND LIFTS NORTHEAST LATE SATURDAY INTO SUNDAY WITH THE CHANCE OF SHOWERS. SEVERAL SHORTWAVES EMBEDDED IN A VERY ACTIVE SOUTHERN STREAM MAKES TIMING AND PLACEMENT OF SYSTEMS QUITE A CHALLENGE. DECISION WAS MADE TO ADJUST TIMING OF FRONTAL BOUNDARY EARLY NEXT WEEK. HIGH PRESSURE IN CENTRAL PLAIN WILL BUILD EAST MONDAY. WILL BRING A LIGHT POP INTO THE SOUTHWEST MONDAY NIGHT AND SPREAD CHC TUESDAY INTO WEDNESDAY. && .AVIATION... WIDESPREAD IFR CONDITIONS WITH POCKETS OF LIFR IN SHRA/TSRA AND FOG WILL CONTINUE. AS WARM FRONT LIFTS NORTH LOOK FOR A GRADUAL IMPROVEMENT OF CIGS AND VSBYS...MVFR AND IFR. WITH APPROACH OF UPPER LEVEL SYSTEM EXPECT TURBULENCE... WITH LOW LEVEL TURBULENCE INCREASING TONIGHT AND THURSDAY AS FLOW BECOMES PERPENDICULAR TO RIDGES...A RESULT OF MOUNTAIN WAVE FORMATIONS. LOWER VSBYS AND CIGS IN CLOUDS WITH RAIN AND SNOW SHOWERS IN THE WEST OVERNIGHT INTO THURSDAY. DOWNSLOPING WINDS THURSDAY EXPECTED EAST OF THE MOUNTAINS. .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM/AVIATION/ PM LONG TERM/ KK
Hazardous weather outlook, Nov 24, 1:01 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EST WED NOV 24 2004 NCZ001>006-018>020-VAZ007-009-015-043-044-058-059-251121- ALLEGHANY NC-ASHE NC-CASWELL NC-CHARLOTTE VA-GRAYSON VA-HALIFAX VA- HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SURRY NC- TAZEWELL VA-WATAUGA NC-WILKES NC-YADKIN NC- 101 PM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VAZ010>014-016>020-022>024-032>035-045>047-WVZ042>045-251121- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CRAIG VA-FLOYD VA- FRANKLIN VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA- PATRICK VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-WYTHE VA- 101 PM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Nov 24, 12:20 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1220 PM EST WED NOV 24 2004 NCZ001>006-018>020-VAZ007-009-015-043-044-058-059-242307- ALLEGHANY NC-ASHE NC-CASWELL NC-CHARLOTTE VA-GRAYSON VA-HALIFAX VA- HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SURRY NC- TAZEWELL VA-WATAUGA NC-WILKES NC-YADKIN NC- 1220 PM EST WED NOV 24 2004 A WARM FRONT ALONG THE NORTH CAROLINA BORDER WILL MOVE NORTH INTO SOUTHERN VIRGINIA THIS AFTERNOON. AN AREA OF LOW PRESSURE OVER WESTERN KENTUCKY WILL MOVE INTO OHIO BY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT... AND JUST AHEAD OF THE LOW PRESSURE SYSTEM TO OUR WEST. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS AND VERY HEAVY RAIN. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF THE VIRGINIA...NORTH CAROLINA BORDER...AND WEST OF INTERSTATE 77 IN WESTERN VIRGINIA AND WEST VIRGINIA. STORM SPOTTERS...ESPECIALLY ACROSS NORTH CAROLINA SHOULD BE PREPARED FOR THE POSSIBILITY OF ACTIVATION LATE THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 24, 3:26 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EST WED NOV 24 2004 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-250214- ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA- CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA- 326 PM EST WED NOV 24 2004 ...STRONG WINDS THURSDAY WITH HIGHER ELEVATION SNOW SHOWERS... AN AREA OF LOW PRESSURE WILL MOVE FROM THE OHIO VALLEY TONIGHT AND INTO EASTERN CANADA THURSDAY. A COLD FRONT TRAILING THIS AREA OF LOW PRESSURE WILL SWEEP ACROSS THE MOUNTAINS EARLY THURSDAY. THIS WILL RESULT IN A SIGNIFICANT INCREASE IN WIND SPEED ALONG WITH FALLING TEMPERATURES. WIND GUSTS OF 30 TO 40 MILES AN HOUR ARE POSSIBLE DURING THE DAY THURSDAY WITH GUSTS NEAR 50 MILES AN HOUR IN THE HIGHER ELEVATIONS. IN ADDITION TO THE WIND...FALLING TEMPERATURES INTO THE 30S WILL ALLOW FOR ANY LINGERING RAIN SHOWERS TO MIX WITH OR CHANGE TO SNOW. ANY ACCUMULATING SNOW WILL PRIMARILY BE LIMITED TO ELEVATIONS ABOVE 3000 FEET WHERE UP TO AN INCH OF SNOW IS POSSIBLE...THIS SNOW OCCURRING DURING THE LATE MORNING AND EARLY AFTERNOON THURSDAY. ELEVATIONS BELOW 3000 FEET SHOULD BE WARM ENOUGH FOR ANY SNOW TO MELT ON CONTACT WITH THE WARM GROUND. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 4:20 PM EST | Severe Thunderstorm Warning | RNK | Stokes | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.